Ohio, 2013

Flood and Hail in Ohio, May 16, 2013

May 16, 2013 · NWS ILN · 4 events in 4 counties and zones

Showers and thunderstorms developed near a stationary front early in the day. Multiple storms moved over the same locations during the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Showers and thunderstorms developed near a stationary front early in the day. Multiple storms moved over the same locations during the afternoon. This caused heavy rainfall and localized flooding to occur. These storms were also capable of producing sub severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 16, 1:12 PM EST, 1 hour 42 minutes earlier.

Area forecast discussion, May 16, 1:12 PM EST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
212 PM EDT THU MAY 16 2013

.SYNOPSIS...
AN EAST-WEST ORIENTED FRONT WILL OSCILLATE BETWEEN THE I-70
CORRIDOR AND THE OHIO RIVER THROUGH SATURDAY. WEAK MID LEVEL
DISTURBANCES WILL PASS OVER THE AREA AND HELP SPARK SHOWERS AND
THUNDERSTORMS OVER THE OHIO VALLEY THROUGH THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
BOUNDARY LOOKS TO BE ALONG OR JUST SOUTH OF THE I-70 CORRIDOR THIS
MORNING WITH SCATTERED THUNDERSTORMS CONTINUING TO PUSH EAST ALONG
IT. THE BOUNDARY COULD PUSH A LITTLE FARTHER SOUTH THROUGH THIS
MORNING...BUT IT SHOULD GENERALLY REMAIN ACROSS OUR NORTHERN FA
THROUGH THIS AFTERNOON. QUITE A BIT OF SUNSHINE AT THE MOMENT
ACROSS OUR SOUTHERN AREAS AND THIS WILL HELP US DESTABILIZE THROUGH
THE AFTERNOON HOURS WITH ML CAPES PUSHING UP INTO THE 1000-2000
J/KG RANGE. THE COMBINATION OF THIS AND THE BOUNDARY IN THE AREA
WILL LEAD TO A CONTINUED THREAT OF SHOWERS AND THUNDERSTORMS
THROUGH THE AFTERNOON. INSTABILITY MAY BE ENOUGH TO PUSH A FEW
STORMS CLOSE TO SEVERE LIMITS...BUT DEEP LAYER SHEAR IS ON THE
WEAK SIDE SO THIS SHOULD LIMIT THE OVERALL SEVERE THREAT.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/...
SHOWERS WILL BE AROUND FOR THE NEXT SEVERAL DAYS THOUGH NO ONE
PERIOD APPEARS TO BE A WASHOUT...OR PARTICULARLY DRY EITHER.
ZONE OF BETTER CONVERGENCE AND SUBSEQUENT COVERAGE OF SHOWERS AND
THUNDERSTORMS WILL BE ACROSS THE SOUTHERN CWA.

WITH THE CLOUD COVER EXPECTED TO BE EXTENSIVE OVER THE REGION WITH
THE PROXIMITY OF THE FRONT...TEMPERATURES WILL NOT DROP OFF
SIGNIFICANTLY OVERNIGHT AND SEE READINGS IN THE UPPER 50S TONIGHT
TO THE LOW 60S FRIDAY AND SATURDAY NIGHT. DAYTIME HIGHS WILL ALSO
BE LIMITED TO THE UPPER 70S FOR THE NEXT SEVERAL DAYS.

WITH NO DISTINCT FEATURE IN THE MID LEVELS TO KEY THE INITIATION
OF CONVECTION AND A RELATIVELY BROAD LOWER LEVEL OF CONVERGENCE IN
A RECEPTIVE ATMOSPHERE...SCATTERED SHOWERS AND THUNDERSTORMS
WILL BE THE RULE THROUGH AT LEAST SATURDAY.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
THE FRONTAL BOUNDARY WILL BEGIN TO LIFT TO THE NORTH ON SUNDAY.
WITH AN UNSTABLE AIRMASS IN PLACE SOME THUNDERSTORM ACTIVITY WILL
STILL BE POSSIBLE MONDAY AND TUESDAY. TEMPERATURES WILL BE
SLIGHTLY WARMER SUNDAY THROUGH TUESDAY WITH SOUTHERLY FLOW. A COLD
FRONT WILL BEGIN TO APPROACH THE AREA ON WEDNESDAY BRINGING
ADDITIONAL THUNDERSTORM CHANCES TO THE REGION. THERE ARE STILL
SOME TIMING AND LOCATION DIFFERENCES WITH THE FRONTAL BOUNDARIES
IN THE LONG TERM TIME FRAME. DUE TO MODEL DISCREPANCIES DECIDED TO
GO WITH A BLEND AT THIS POINT.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
WIDESPREAD SHOWERS AND THUNDERSTORMS ARE PUSHING SLOWLY
EAST...ALONG AND SOUTH OF THE OHIO RIVER. THE OVERALL AREA HAS
BEEN SAGGING SLOWLY SOUTH SO THINK THE MAIN AFFECT THEY WILL HAVE
ON KCVG/KLUK WILL BE IN THE NEXT HOUR OR TWO. WE ARE ALSO STARTING
TO SEE SOME SPOTTY REDEVELOPMENT A LITTLE FARTHER NORTH IN AREA OF
BETTER CLEARING BETWEEN KCVG/KDAY. IF THIS CONTINUES TO
DEVELOP...IT COULD EVENTUALLY POSE A THUNDER THREAT TO SOME OF THE
MORE NORTHERN TAF SITES...BUT WILL JUST COVER WITH A VCSH AT THIS
POINT DUE TO UNCERTAINTY. MODELS ARE IN DECENT AGREEMENT
WEAKENING/SHIFTING THE PCPN OFF TO THE EAST THROUGH EARLY
EVENING. INSTABILITIES ARE PROGGED TO DROP OFF OVERNIGHT AND WITH
AN OVERALL LACK OF FORCING...WILL KEEP THE TAFS DRY. DEPENDING ON
HOW MANY BREAKS WE SEE OVERNIGHT...WE COULD END UP WITH SOME BR
VSBY RESTRICTIONS LATER TONIGHT. THINK THE BEST CHANCE FOR THIS
WILL BE ACROSS THE SOUTH IN THE AREA OF BETTER RAINFALL THIS
AFTERNOON. THE BOUNDARY WILL STILL BE IN PLACE ACROSS THE AREA ON
FRIDAY AND AS WE DESTABILIZE THROUGH THE AFTERNOON...SCATTERED
THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE.

OUTLOOK...THUNDERSTORMS POSSIBLE THURSDAY THROUGH SUNDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...FRANKS
NEAR TERM...JGL
SHORT TERM...FRANKS
LONG TERM...NOVAK
AVIATION...JGL
Hazardous weather outlook, May 16, 12:05 PM EST, 2 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
105 PM EDT THU MAY 16 2013

INZ050-058-059-066-OHZ026-034-035-042>046-051>056-060>065-070>074-
080-082-171715-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HIGHLAND-PIKE-
105 PM EDT THU MAY 16 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...CENTRAL OHIO...MIAMI VALLEY OF
OHIO...SOUTH CENTRAL OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

INZ073>075-080-KYZ089>100-OHZ077>079-081-088-171715-
RIPLEY-DEARBORN-OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-
CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HAMILTON-
CLERMONT-BROWN-ADAMS-SCIOTO-
105 PM EDT THU MAY 16 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHEAST
KENTUCKY...NORTHERN KENTUCKY...SOUTH CENTRAL OHIO AND SOUTHWEST
OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS WILL CONTINUE ACROSS THE AREA INTO EARLY THIS
EVENING. SMALL HAIL AND LOCALLY HEAVY RAINFALL WILL BE POSSIBLE
WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 16, 11:01 AM EST, 3 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1201 PM EDT THU MAY 16 2013

INZ074-KYZ091>093-OHZ077-078-161715-
DEARBORN-BOONE-KENTON-CAMPBELL-HAMILTON-CLERMONT-
INCLUDING THE CITIES OF...LAWRENCEBURG...BURLINGTON...
INDEPENDENCE...ALEXANDRIA...CINCINNATI...MILFORD
1201 PM EDT THU MAY 16 2013

...SMALL HAIL POSSIBLE WITH THUNDERSTORMS THIS AFTERNOON...

THUNDERSTORMS WILL CONTINUE TO PUSH EAST ACROSS THE CINCINNATI
METRO AREA THROUGH 1 PM. SOME OF THE STORMS WILL BE CAPABLE OF
PRODUCING SMALL HAIL AND LOCALLY HEAVY RAINFALL.

MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. WATER WILL POND ON
ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
Special weather statement, May 16, 12:02 PM EST, 2 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
102 PM EDT THU MAY 16 2013

INZ073>075-080-KYZ089>100-OHZ077>079-081-088-161930-
RIPLEY-DEARBORN-OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-
CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-
HAMILTON-CLERMONT-BROWN-ADAMS-SCIOTO-
INCLUDING THE CITIES OF...VERSAILLES...LAWRENCEBURG...
RISING SUN...VEVAY...CARROLLTON...WARSAW...BURLINGTON...
INDEPENDENCE...ALEXANDRIA...OWENTON...WILLIAMSTOWN...FALMOUTH...
BROOKSVILLE...MOUNT OLIVET...MAYSVILLE...VANCEBURG...CINCINNATI...
MILFORD...GEORGETOWN...WEST UNION...PORTSMOUTH
102 PM EDT THU MAY 16 2013

...SMALL HAIL POSSIBLE WITH THUNDERSTORMS THIS AFTERNOON...

THUNDERSTORMS WILL CONTINUE TO PUSH EAST ACROSS THE REGION THROUGH
MID AFTERNOON. SOME OF THE STORMS WILL BE CAPABLE OF PRODUCING
SMALL HAIL. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE.

MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. WATER WILL POND ON
ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
Special weather statement, May 16, 2:33 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
333 PM EDT THU MAY 16 2013

INZ059-OHZ060-061-070-071-162015-
UNION IN-BUTLER OH-MONTGOMERY OH-PREBLE OH-WARREN OH-
333 PM EDT THU MAY 16 2013

...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT WESTERN
WARREN...SOUTHERN PREBLE...SOUTHERN MONTGOMERY...NORTHERN BUTLER AND
EXTREME NORTHEASTERN UNION COUNTIES THROUGH 415 PM EDT...

AT 328 PM EDT...RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS
NEAR SUGAR VALLEY...MOVING EAST AT 15 MPH.

WIND GUSTS TO 30 MPH AND ONE HALF INCH DIAMETER HAIL ARE POSSIBLE
WITH THESE STORMS.

IN ADDITION...HEAVY RAIN CAN BE EXPECTED WITH THIS STORMS.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...EATON...CAMDEN...WEST
ALEXANDRIA...KINGS ISLAND...WEST CARROLLTON...TRENTON...SPRINGBORO...
SOUTH MIDDLETOWN...SEVEN MILE...OAKWOOD...MORAINE AND MONROE.

ALSO...SUGAR VALLEY...HUESTON WOODS STATE PARK...MORNING SUN...LAKE
LAKENGREN...MUTTONVILLE...SOMERVILLE...WHEATVILLE AND KINGS MILLS ARE
NEAR THE PATH OF THESE STRONG THUNDERSTORMS.

WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

LAT...LON 3972 8483 3973 8481 3981 8481 3973 8414
      3929 8426 3929 8428 3958 8483

KURZ
Special weather statement, May 16, 2:54 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
354 PM EDT THU MAY 16 2013

OHZ062-063-072-162030-
CLINTON OH-FAYETTE OH-GREENE OH-
354 PM EDT THU MAY 16 2013

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN GREENE...WESTERN
FAYETTE AND NORTHERN CLINTON COUNTIES THROUGH 430 PM EDT...

AT 351 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR MIDDLETON
CORNER...MOVING SOUTHEAST AT 15 MPH.

WIND GUSTS TO 30 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

IN ADDITION...HEAVY RAIN CAN BE EXPECTED WITH THIS STORM.

THE STRONG THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF NORTHERN
CLINTON...SOUTHEASTERN GREENE AND WESTERN FAYETTE COUNTIES...
INCLUDING MIDDLETON CORNER...PAINTERSVILLE...LUMBERTON...
BLOOMINGTON...PORT WILLIAM AND BOWERSVILLE.

WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

LAT...LON 3958 8357 3943 8379 3960 8395 3968 8383

The radar

The Cincinnati radar (KILN), 41 km away, was scanning. The volume nearest the first event began at 19:55 UTC.

Open the radar archive at this moment

Event by event

2 heavy rain, 1 hail, 1 flood. Local standard time, as filed.

Hail, Warren

When
May 16, 2:54 PM EST to 2:58 PM EST
Where
Warren County, 1.74 mi ESE of Franklin
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.560, -84.270

Flood, Adams

When
May 16, 3:20 PM EST to 4:20 PM EST
Where
Adams County, 0.69 mi N of Bentonville to 1.44 mi N of Bentonville
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
38.760, -83.600

State Route 41 was closed near State Route 136 due to flooding caused by heavy rainfall.

Heavy Rain, Greene

When
May 16, 4:00 PM EST to 5:00 PM EST
Where
Greene County, 1.27 mi SE of Middle Corners
Reported by
NWS Employee
Coordinates
39.566, -83.854

Minor flooding was reported along Highway 68 in southern Greene County due to heavy rainfall.

Heavy Rain, Clinton

When
May 16, 4:00 PM EST to 5:00 PM EST
Where
Clinton County, 0.42 mi NNE of Lumberton
Reported by
NWS Employee
Coordinates
39.556, -83.848

Minor flooding was reported along Highway 68 in northern Clinton County due to heavy rainfall.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2013Every state in 2013This day in weather historyWarnings in Ohio, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 451913, 451911, 451915, 451916.